Alert archive / South Dakota / Wind Advisories in 2014
Wind Advisory 15, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind advisory at Sep 30, 2014, 2:19 PM CDT for Brule County, Charles Mix County, Gregory County, South Dakota. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Sep 30, 2014, 2:19 PM CDT (19:19 UTC)
- Expired
- Sep 30, 2014, 7:00 PM CDT
- In force
- 5 hr
- Issued by
- NWS Sioux Falls, SD
Counties Brule County, SD, Charles Mix County, SD, Gregory County, SD
The radar
The Sioux Falls radar (KFSD), 181 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 898 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 224 m²/s²
- 0-3 km storm-relative helicity
- 240 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
094 WWUS73 KFSD 301919 NPWFSD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 219 PM CDT TUE SEP 30 2014 SDZ050-057-063-010000- /O.NEW.KFSD.WI.Y.0015.140930T1919Z-141001T0000Z/ GREGORY-BRULE-CHARLES MIX- INCLUDING THE CITIES OF...GREGORY...BURKE...CHAMBERLAIN... KIMBALL...WAGNER...PLATTE...LAKE ANDES...MARTY 219 PM CDT TUE SEP 30 2014 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. * TIMING...WINDY CONDITIONS ARE EXPECTED THROUGH THE REMAINDER OF THE AFTERNOON...BEFORE TAPERING OFF IN THE EARLY EVENING. * WEATHER CONDITIONS...SOUTHWESTERLY WINDS OF 20 TO 30 MPH WITH GUSTS TO AROUND 45 MPH WILL OCCUR THROUGH THE AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE 31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS OF THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. && $$
1 follow-up statement
301 WWUS73 KFSD 302352 NPWFSD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 652 PM CDT TUE SEP 30 2014 SDZ050-057-063-010100- /O.EXP.KFSD.WI.Y.0015.000000T0000Z-141001T0000Z/ GREGORY-BRULE-CHARLES MIX- INCLUDING THE CITIES OF...GREGORY...BURKE...CHAMBERLAIN... KIMBALL...WAGNER...PLATTE...LAKE ANDES...MARTY 652 PM CDT TUE SEP 30 2014 ...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING... WINDS ARE EXPECTED TO REMAIN BREEZY INTO THE OVERNIGHT HOURS...WITH SOUTHWEST WINDS BETWEEN 10 AND 20 MPH PERSISTING. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Sep 30, 12:54 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Sep 30, 12:54 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 1254 PM CDT TUE SEP 30 2014 .UPDATE... ISSUED AT 1230 PM CDT TUE SEP 30 2014 BAND OF SHOWERS NEAR THE INTERSTATE 29 CORRIDOR CONTINUES TO TRUDGE EASTWARD EARLY THIS AFTERNOON. TEMPERATURES REMAIN QUITE COOL IN AREAS UNDER THE STRATUS. NOT EXPECTING MUCH IN THE WAY OF THUNDERSTORM ACTIVITY WITH THIS RAIN BAND. CLEARING HAS BROKEN OUT IN SOUTH CENTRAL SD...WITH MARKEDLY DRIER DEWPOINTS IN THE UPPER 40S TO LOWER 50S STREAMING INTO THE DRY SLOT OF THIS SYSTEM. VERTICALLY STACKED LOW OVER WESTERN SD IS LIFTING MORE NORTHERLY. WITH THIS MORE NORTHERLY TRACK...SEVERE CHANCES ARE QUICKLY WANING FOR OUR FORECAST AREA. BEST INSTABILITY AND STEEPEST LAPSE RATES SHOULD BE CONFINED MAINLY TO JERAULD...BEADLE AND SANBORNE COUNTIES ALONG THE EDGE OF THE MOISTURE AXIS AND THE FRONTAL BOUNDARY TRIPLE POINT. IF ANY THUNDERSTORM MANAGES TO DEVELOP MID AFTERNOON THROUGH THE EVENING IN THIS AREA...SEVERE WEATHER IS POSSIBLE WITH A MARGINAL SEVERE HAIL AND WIND THREAT. GOOD LOW LEVEL SHEAR PROFILE SUGGESTS THAT AN ISOLATED TORNADO WILL ALSO BE POSSIBLE ALONG THE BOUNDARY. ELSEWHERE...PRECIPITATION POTENTIAL SHOULD QUICKLY END BEHIND THE ONGOING RAIN BAND. ALSO CONTINUING TO WATCH FOR THE POTENTIAL FOR ADVISORY LEVEL WIND GUSTS IN SOUTH CENTRAL SD THIS AFTERNOON...WITH RECENT WIND GUSTS OF 36 KT NOTED IN AINSWORTH NEB. MAIN CONCERN IS GREGORY AND BRULE COUNTY...BUT IF THE SYSTEM CONTINUES TO TREND MORE NORTHERLY...THE STRONGEST GUSTS MAY BE CONFINED TO AREAS JUST WEST OF THE FORECAST AREA. WILL CONTINUE TO MONITOR. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 347 AM CDT TUE SEP 30 2014 STILL LOOKING AT A VERY STRONG SYSTEM MOVING NORTH TO NORTHEAST ACROSS THE NORTHERN PLAINS TODAY AND THIS EVENING. SYNOPTICALLY... WATER VAPOR IMAGERY SHOWS THE MID AND UPPER LEVEL LOW CURRENTLY SPINNING OVER THE NEB PANHANDLE. THE LOW WILL THEN TRACK ACROSS WEST CENTRAL SD TODAY...BEFORE ENTERING CENTRAL ND THIS EVENING. THE SYSTEM IS STACKED SO THE SURFACE LOW IS FOLLOWING THE PLACEMENT OF THE UPPER LOW IN CLOSE PROXIMITY...WITH A WEAK WARM FRONT JUTTING TO THE SOUTHEAST INTO SOUTH CENTRAL SD. THE DRY SLOT IS CURRENTLY VISIBLE IN FAR WESTERN KS AND SOUTHWEST NEB...AND IT WILL MOVE NORTHWARD IMPACTING OUR WESTERN ZONES AS THE DAY PROGRESSES. AHEAD OF IT...EXPECTING A BAND OF PRECIPITATION ELONGATED FROM NORTH TO SOUTH TO MOVE ACROSS THE FORECAST AREA ALONG THE FIRST SHORT WAVE. THE MAIN CONCERN IS THE SEVERE WEATHER THREAT. THE AREA TO FOCUS ON IS WILL BE JUST AHEAD OF THE DRY SLOT...AND THE DAY 1 SPC OUTLOOK LOOKS LIKE IT HAS IT NAILED ENCOMPASSING THE JAMES AND VERMILLION RIVER VALLEYS... WHICH IS ALSO WHAT WE WERE THINKING YESTERDAY. THE DIFFICULT PART OF THE FORECAST IS EXACT TIMING WHEN A FEW SEVERE STORMS MAY OCCUR. NOT AT ALL CONVINCED THAT THE INITIAL BAND OF RAIN WILL PRODUCE SEVERE WEATHER. THIS IS BECAUSE THE CONVECTION WILL LIKELY BE ELEVATED...NOT TAPPING INTO THE STRONG 0-1KM SHEAR. OVERALL...CAPES THROUGH MUCH OF THE DAY ARE ALSO THIN. BUT JUST AHEAD OF THE DRY SLOT...WHEN THE UPPER LOW IS IN WEST CENTRAL SD...A SECOND SHORT WAVE LIFTS NORTHEASTWARD THIS AFTERNOON ACROSS THE WESTERN PORTIONS OF OUR FORECAST AREA. THIS IS THE WAVE TO KEEP AN EYE ON FOR SEVERE WEATHER CHANCES...AS BY 21Z WITH THE DRY SLOT IN PLACE IN SOUTH CENTRAL SD...THE SLIGHT RISK AREA COULD TAP INTO THE 0-1KM WIND SHEAR WHICH IS EXTREMELY STRONG. IN FACT 0-1KM HELICITY VALUES ARE OVER 250 IN THOSE AREAS... JUXTAPOSED WITH SOME MODERATE INSTABILITY OF ELEVATED MU CAPE IN THE 925-850MB LAYER OF 1000 TO 1500 J/KG...WHICH FINALLY NOSES NORTHWARD. IF LOW TOPPED SUPERCELLS CAN DEVELOP...AN ISOLATED TORNADO CANNOT BE RULED OUT AROUND THE JAMES VALLEY AREA FOR A BRIEF TIME IN THE MID AND LATE AFTERNOON. THE OTHER SEVERE WEATHER THREAT FOR THE VERMILLION RIVER VALLEY WOULD LIKELY BE WINDS AROUND 60 TO 65 MPH AND HAIL UP TO QUARTERS. EVEN AT JUST 925MB...WIND SPEEDS ARE AVERAGING 30 KNOTS TODAY...COUPLED WITH A JET STREAK OF 65 TO 75 KNOTS NUDGING UP INTO OUR WESTERN ZONES BY MIDDAY AND EARLY THIS AFTERNOON. SO IT WOULD NOT TAKE A LOT TO PUSH SEVERE WIND DOWN TO THE SURFACE JUST AHEAD OF THE DRY SLOT. AND SPEAKING OF STOUT WINDS...IT WILL BE CLOSE TO WIND ADVISORY CRITERIA IN OUR FAR WESTERN ZONES TODAY NEAR THE DRY SLOT. THE ONLY LIMITING FACTOR APPEARS TO BE MIXING POTENTIAL. BUT IF THAT AREA MIXES HIGHER THAN EXPECTED...WIND ADVISORY TYPE WINDS COULD BE OBTAINED IN AND CLOSE TO THE LOWER BRULE AREA. HIGHS TODAY ARE PROBLEMATIC...TOTALLY DEPENDENT ON DEGREE OF LATE DAY CLOUD COVER. LOOKS LIKE THE NORTHEAST QUAD OF OUR FORECAST AREA MAY STAY IN THE 60S WHERE CLOUDS SHOULD LINGER THE LONGEST. MID 70S ARE LIKELY IN THE DRY SLOT. FOR TONIGHT...WINDS WILL SLACKEN OFF FAST WITH LOWS STILL PRETTY MILD FOR THIS TIME OF YEAR. THERE REALLY NEVER IS A WIND SHIFT FOR OUR FORECAST AREA USHERING IN COOLER AIR AS THE WAVE LIFTS TO THE WEST OF OUR REGION. BUT RAIN COULD LINGER IN OUR SOUTHEAST ZONES THROUGH PARTS OF NORTHWEST IA AS A WEAK SHORT WAVE MOVES ACROSS NEBRASKA. .LONG TERM...(WEDNESDAY THROUGH MONDAY) ISSUED AT 347 AM CDT TUE SEP 30 2014 VERY ACTIVE FORECAST IN THE MID RANGE AS A SERIES OF FRONTS MOVE THROUGH THE AREA. ON WEDNESDAY...APPEARS AS THOUGH THERE WILL BE THE POTENTIAL FOR STRATUS ALONG AND AHEAD OF A SLOW MOVING COLD FRONT MAINLY ALONG AND EAST OF I-29. MODELS SUGGEST THAT STRATUS WILL MIX OUT BY MID MORNING...THOUGH THAT MAY BE A LITTLE FAST. OVERALL...THINK THE STRATUS WILL EVENTUALLY MIX OUT...AND AIRMASS AHEAD OF THE FRONT WILL BECOME UNSTABLE. INTERESTING SET UP BECAUSE THERE IS NOT A LOT OF UPPER LEVEL SUPPORT WITH THE FRONT...AND CONVERGENCE IS NOT THAT STRONG WITH VERY WEAK SOUTHERLY FLOW AHEAD OF THE FRONT ...BUT COULD BE STRONG ENOUGH FOR A STORM OR TO TO DEVELOP ACROSS THE EASTERN CWA. CONFIDENCE IN CONVECTIVE DEVELOPMENT IS LOW...ESPECIALLY WITH BETTER CONVECTIVE SET UP FURTHER TO THE SOUTH...AND HAVE REDUCED POPS TO SLIGHT CHANCE. THROUGH THE OVERNIGHT WEDNESDAY NIGHT INTO THURSDAY...SHORT WAVE MOVES ACROSS NEBRASKA AND COULD LEAD TO SOME THUNDERSTORMS ALONG THE MISSOURI RIVER VALLEY INTO NORTHWEST IOWA AFTER MIDNIGHT. MUCH STRONGER PUSH OF COOLER DRIER AIR WORKS INTO THE REGION ON THURSDAY AS SECONDARY COLD FRONT MOVES THROUGH THE AREA. MUCH STRONGER WINDS BEHIND THIS FRONT...AND WITH COLD AIR ADVECTION WILL LIKELY BECOME GUSTY THROUGH THE AFTERNOON HOURS ON THURSDAY. FRIDAY WILL BE THE DOWNRIGHT WINDS DAY THOUGH AS 925 HPA WINDS RUN IN THE NEIGHBORHOOD OF 30-40 KNOTS. HAVE INCREASED WINDS ABOVE GUIDANCE VALUES AS WIND ADVISORY LOOKS LIKELY. HAVE ALSO INCREASED CLOUD COVER AS A VEIL OF MID TO HIGH CLOUDS DROPS DOWN IN NORTHWEST FLOW ALOFT. DESPITE THE MIXY CONDITIONS AND THE UNIDIRECTIONAL FLOW...GUIDANCE VALUES STILL LOOKED TO WARM BASED ON TEMPERATURES ALOFT...AND COOLED HIGHS FOR FRIDAY COMPARED TO GUIDANCE. MORE TRANQUIL CONDITIONS ARE EXPECTED THROUGH THE WEEKEND. A FEW SUBTLE SHORTWAVES MAY DROP DOWN IN THE NORTHWEST FLOW ALOFT...BUT WITH LITTLE MOISTURE TO WORK WITH...KEPT THE FORECAST DRY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1230 PM CDT TUE SEP 30 2014 MAIN CONCERN IS THE STRATUS AND LIGHT RAIN STREAMING ACROSS AREAS EAST OF THE JAMES RIVER. WITH CLEARING TO THE WEST OF THIS AREA...IT IS UNCERTAIN EXACTLY HOW FAR EAST THIS CLEARING WILL PUSH. MODELS GENERALLY SUGGEST THAT THE I29 CORRIDOR AND EASTWARD WILL REMAIN UNDER STRATUS THROUGH TONIGHT...BUT CONFIDENCE IS RATHER LOW. WILL CONTINUE WITH PREDOMINATE MVFR CEILINGS IN KFSD AND KSUX THROUGH 15Z WEDNESDAY...BUT WITH A MORE PROGRESSIVE EASTWARD PUSH...COULD SEE CEILINGS LIFT SOONER...OR PERHAPS A SHORT LIVED IMPROVEMENT LATER THIS AFTERNOON. SHRA NEAR THE I29 CORRIDOR WILL SLOWLY NUDGE EASTWARD BUT CONCERNS FOR TSRA ARE RAPIDLY DIMINISHING. IN THE KHON AREA AND SURROUNDING COUNTIES...SOME ADDITIONAL REDEVELOP OF TSRA IS POSSIBLE FROM AROUND 21Z TO 03Z. WILL LEAVE IN TEMPO MENTION...BUT CONFIDENCE IN THIS DEVELOPMENT IS LOW. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && UPDATE... SHORT TERM...MJ LONG TERM... AVIATION...
Hazardous weather outlook, Sep 30, 2:01 PM CDT, 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 201 PM CDT TUE SEP 30 2014 SDZ038-052-053-011915- BEADLE-JERAULD-SANBORN- 201 PM CDT TUE SEP 30 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SMALL RISK FOR SEVERE THUNDERSTORMS LATE AFTERNOON THROUGH MID EVENING FOR BEADLE...JERAULD AND SANBORN COUNTIES. IF ANY STORMS MANAGE TO DEVELOP...THE MAIN THREAT IS HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS OF 60 TO 65 MPH. THERE IS ALSO A SMALL POSSIBILITY OF AN ISOLATED TORNADO. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY FRIDAY WILL BE WINDY...WITH NORTHWEST WINDS AVERAGING 25 TO 35 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE IN THE MID AND LATE AFTERNOON HOURS. SDZ050-057-058-063-011915- GREGORY-BRULE-AURORA-CHARLES MIX- 201 PM CDT TUE SEP 30 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT WINDY CONDITIONS ARE EXPECTED THROUGH THE LATE AFTERNOON...WITH OCCASIONAL GUSTS NEAR 40 MPH FROM THE SOUTH TO SOUTHWEST. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY IT WILL BE WINDY ON FRIDAY...WITH NORTHWEST WINDS AVERAGING 25 TO 35 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ071-011915- LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD- NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-UNION- 201 PM CDT TUE SEP 30 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS WITH ISOLATED EMBEDDED THUNDERSTORMS EAST OF INTERSTATE 29 WILL CONTINUE TO SLOWLY TRACK EAST THROUGH TONIGHT. THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY IT WILL BE WINDY ON FRIDAY...WITH NORTHWEST WINDS AVERAGING 25 TO 40 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. SDZ039-040-054>056-059>062-064>070-011915- KINGSBURY-BROOKINGS-MINER-LAKE-MOODY-DAVISON-HANSON-MCCOOK- MINNEHAHA-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD-BON HOMME-YANKTON- CLAY SD- 201 PM CDT TUE SEP 30 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY FRIDAY WILL BE WINDY...WITH NORTHWEST WINDS AVERAGING 25 TO 35 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
Nearby
Wind Advisories in South Dakota, 2014Every wind advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.